Side effects of Interferon: i have just had my... - MPN Voice

MPN Voice

8,678 members11,868 posts

Side effects of Interferon

Heather270240 profile image

i have just had my 5 th weekly Interferon Injection . having weened off Ruxolitinib . I thought by now the side effects of nausea dizziness fatigue and feeling depressed would have improved but they seem to be getting worse each time and not better . I did improve after a few days in the beginning but now the symptoms go on all week. My Haematoligy nurse has prescribed anti sickness tablets which seem to have little effect. I appreciate we are all different but will it improve . I am on 90 injection per week so quite a low dose.

15 Replies

Most docs start patients on 45mcg and stay on that dose until it is tolerated and if tolerated move up to 90, maybe worth asking your Haem if that’s okay to try.

I couldn’t tolerate dose of 90 as it affected my breathing so went back to 65. Started on 45mcg to get used to drug slowly. Worth talking to your haematologist about trying a lower dose?

ciye profile image
ciye in reply to Hopetohelp

I was told it doesn't effect your breathing by the same Dr who said the same about HU which a side effect.

Haematologist wouldn't listen and won't lower dose.

Time for you to get a new Hematologist!! Its your body and if they aren't listening to you and symptoms then time to move on. Its critical that you advocate. Good luck! Kerry

I carried on for over a year but have stopped as the side effects you describe be came too much I had diarrhea 6 days a week several times a day, lost 2at 7lb ( welcomed) but not a good way to lose weight. Been off it for a month feel better. I knew it was making me ill, but ignored the obvious as I wanted it to work and for most people it does.

Listen to your body it does take a while for it to kick in. Speak to your Haemotologist about lowering the dose.

Heather270240 profile image
Heather270240 in reply to ciye

Hi Ciye. Many thanks for your reply. What dose were you on? Spoke with Haemotogist this morning reluctant to lower dose and can't go back on Ruxolitinib because of skin cancer risks. What medication are you on now?

ciye profile image
ciye in reply to Heather270240

Nothing at moment, due to restart by reluctantly. I have got my Heamo to refer me to Professor Harrison maybe I can get on a trial. I started on 45 mcgs and went up to 135 mcgs. I th I k my tolerance was 60mcgs

As you likely already know, all of the symptoms you listed are adverse effects known to be associated with Pegasys. 90mcg would not be considered a low dose for treating MPNs though it is the therapeutic dose for many. Many of us start on 45mcg as the initial dose. PEG often takes a while to reach efficacy. It took about 8 weeks to bring my PLT to target at 45mcg.

If the hematologist will not listen to your concerns then suggest it is time for a second opinion or possibly a switch to a MPN Specialist who will listen.

All the best.

Many thanks Hunter. I am under Prof Harrison who recommended the 90 mcg in order to stop the Ruxolitinib dye to the skin cancer concerns. I am waiting to have cancer lessons removed on my leg brought on it is believed by Ruxolitinib.. However I am finding 90 mcg very difficult to tolerate.

EPguy profile image
EPguy in reply to Heather270240

Dr Harrison is one of the top MPN Drs. But (or So) I'm surprised she is so rigid in Rx your PEG.

You don't mention your blood counts, is it at least starting to respond to the PEG? Could be Dr is worried about your risk with count(s) being too high. But if counts are responding ok Dr should at least discuss future option to reduce the dose. Mr Dr also is oriented to higher doses.

Heather270240 profile image
Heather270240 in reply to EPguy

My platelets were 950 before starting IF 5 weeks ago. They are now 580 but that was taking both IF and Ruxolitinib which I have now stopped.

EPguy profile image
EPguy in reply to Heather270240

I don't want to 2nd guess your Dr but we are always entitled to ask Dr informed questions.

I see in your posts the Rux never really worked on your PLT, while it seems adding the INF has made a difference. That is good news. My guess is Dr wants your PLT to get and stay lower on just the PEG before reducing the dose. But if/when that happens it makes sense to ask about lowering the dose.

You may have seen posts here discussing ok PLT levels. Some Drs use 600, while more common is 450. You've met the higher standard but I suspect Dr Harrison uses a lower one.

Hi Heather. Dx with ET in 2000 progressed to MF 2019. Was on Hydrea but the doses needed to lower platelets I could not tolerate ie severe dry cough, mucositis in throat and esophagus, etc dropped lots of weight. Saw Heamatologist who I suggested Pegasys to He started me at 90mcg weekly for 3 weeks and was trying to get me to 180mgs. The side effects of severe anxiety, depression and weight loss were significant but still he wanted to push my dosage up. So that, plus he never talked directly to me but to my son who accompanied me in those early days, I transferred to Kate Burbury at the PeterMac hospital in Melbourne. She immediately lowered the dose to 45mgs per week, then fortnightly and we waited. Initially she recommended paracetamol X2 per dose no more than 8 a day for any side effects which I am happy to say I only needed to take for a few days after injection and no more than 4. As my Hb went up and my white cells and platelets came down I improved dramatically. Then some more side effects arose and she dropped the dosage to 22mcg every 3 weeks and we hit the sweet spot of all bloods coming into normal range except platelets that hover around 5-600. This has been over nearly 18 months. I am Calr2 Tet 2 + which means more risk for clots is almost not there, so she allows the platelets under 700.

The Genotype is important in dosage and timing but I was lucky to find a Dr who insisted that quality of life is a big goal of MF therapy and to be willing to try different approaches. She tells me that the dosage I am on now is not necessarily a therapeutic dose but for me it is.

Be willing to switch doctors quickly to find someone who will work with you AND is very knowledgeable about MPNs.

Good luck

If you are getting depression you need to come off this treatment very urgently!

You may also like...